To the Editor: We describe the case of a woman whose neuroleptic malignant syndrome was treated successfully with subcutaneous apomorphine.
“Ms. T,” a 50-year-old woman with bipolar I disorder, was admitted to inpatient treatment because of a treatment-resistant manic episode with psychotic features. Her symptoms did not improve with lithium, quetiapine, lorazepam, nimodipine, and electroconvulsive treatment (ECT). Based on the severity of her symptoms and her history of treatment resistance to several antipsychotic drugs in monotherapy, quetiapine and nimodipine were discontinued, and chlorpromazine (375 mg/day) and amisulpiride (600 mg/day) were prescribed. Ms. T’s symptoms improved rapidly. After 10 days of treatment with chlorpromazine and amisulpiride and 10 sessions of ECT, it was decided that her doses of amisulpiride should be discontinued in an attempt to simplify her pharmacotherapy for maintenance treatment. However, a few hours following the discontinuation of amisulpiride (11 days since starting amisulpiride and chlorpromazine and 4 days following her last ECT session) she developed confusion, mutism, tremors, diaphoresis, nausea, vomiting, sialorrhea, dysphagia, fever, tachycardia, tachypnea, muscular rigidity, elevated blood pressure, leucocytosis, elevated creatine phosphokinase (1,978 U/liter) and hypernatremia (sodium:164 meq/liter). Laboratory results revealed that there was no presence of concomitant medical illnesses; however, the presence of lower esophageal dilation and achalasia were observed. A diagnosis of neuroleptic malignant syndrome was determined.
All of the patient’s medications were discontinued, and aggressive intravenous hydration was started. In addition, ECT was discontinued because of the potential complications of anesthesia. Domperidone, a D2-receptor blocking agent that does not cross the blood-brain barrier to any appreciable degree, was administered rectally three times a day for 2 days to prevent vomiting. Given the severity of the patient’s symptoms and the difficulty in administering oral D2 agonists such as bromocriptine or amantadine, subcutaneous injections of apomorphine were administered at a dose of 2 mg every 3 hours for 3 days, 2 mg every 6 hours for 2 additional days, and then discontinued. Apomorphine is a dopamine agonist used to treat Parkinson’s disease and sexual dysfunction. No other dopaminergic agents were used. After 2 days of apomorphine treatment, all of the patient’s symptoms began to significantly improve and, after 4 more days, all of her clinical symptoms disappeared. Her serum sodium level was 141 meq/liter; her creatine phosphokinase level was 117 U/liter; her white blood cell count was 9.31 x109/liter; her blood pressure was within the normal range; and her esophageal peristalsis had restarted.
To our knowledge, this is the second report of neuroleptic malignant syndrome successfully treated with the administration of subcutaneous apomorphine monotherapy. Similar results were also found by Wang and Hsieh (1). The availability of an agent that effectively treats neuroleptic malignant syndrome and can be administered subcutaneously might be useful in cases in which the syndrome is complicated by the presence of achalasia or symptoms such as vomiting when the use of oral bromocriptine or amantadine is difficult.
1.Wang HC, Hsieh Y: Treatment of neuroleptic malignant syndrome with subcutaneous apomorphine monotherapy. Mov Disord 2001; 16:765–767